Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 13 (3), 227-32

'Lemonade Legs': Why Do Some Patients Get Profound Hypomagnesaemia on Proton-Pump Inhibitors?

Affiliations
Review

'Lemonade Legs': Why Do Some Patients Get Profound Hypomagnesaemia on Proton-Pump Inhibitors?

Nathan S S Atkinson et al. Intest Res.

Abstract

Proton pump inhibitors (PPIs) are widely used though an association with hypomagnesaemia and hypocalcaemia has only been described since 2006. Patients typically present after years of stable dosing with musculoskeletal, neurological or cardiac arrhythmic symptoms, but it is likely that many cases are under-recognised. Magnesium levels resolve rapidly on discontinuation of PPI therapy and hypomagnesaemia recurs rapidly on rechallenge with any agent in the class. The cellular mechanisms of magnesium homeostasis are increasingly being understood, including both passive paracellular absorption through claudins and active transcellular transporters, including the transient receptor potential channels (TRPM6) identified in the intestine and nephron. PPIs may alter luminal pH by modulating pancreatic secretions, affecting non-gastric H+K+ATPase secretion, altering transporter transcription or channel function. A small reduction in intestinal absorption appears pivotal in causing cumulative deficiency. Risk factors have been associated to help identify patients at risk of this effect but clinical vigilance remains necessary for diagnosis.

Keywords: Adverse event; Fatigue; Hypomagnesaemia; Pathophysiology; Proton pump inhibitors.

Conflict of interest statement

Conflict of interest: None.

Figures

Fig. 1
Fig. 1. Example of proton pump inhibitor-induced hypomagnesaemia and hypocalcaemia in a patient pre-dating the original description in 2007. The patient, a 65 yr old retired schoolteacher, presented with profound recurrent hypomagnesaemia after treatment with a proton pump inhibitor (PPI) for 7 years. It was he who noticed the association and experimented with stopping, starting and switching PPIs. Arrows indicate intravenous magnesium infusions, the hashed bar periods of omeprazole exposure, the crossed bar lansoprazole exposure.

Similar articles

See all similar articles

Cited by 6 PubMed Central articles

See all "Cited by" articles

References

    1. NHS Business Services Authority. Gastro-Intestinal System National Charts. 2013. Jun, [Updated Quarter Ending March 2014]. [Accessed 14 April 2015]. http://www.nhsbsa.nhs.uk/PrescriptionServices/Documents/PPDPrescribingAnalysisCharts/Gastro_National_June_2014.pdf.
    1. Epstein M, McGrath S, Law F. Proton-pump inhibitors and hypomagnesemic hypoparathyroidism. N Engl J Med. 2006;355:1834–1836. - PubMed
    1. Lameris AL, Hess MW, van Kruijsbergen I, Hoenderop JG, Bindels RJ. Omeprazole enhances the colonic expression of the Mg2+ transporter TRPM6. Pflügers Arch. 2013;465:1613–1620. - PubMed
    1. Tamura T, Sakaeda T, Kadoyama K, Okuno Y. Omeprazole- and esomeprazole-associated hypomagnesaemia: data mining of the public version of the FDA Adverse Event Reporting System. Int J Med Sci. 2012;9:322–326. - PMC - PubMed
    1. Hess MW, Hoenderop JG, Bindels RJ, Drenth JP. Systematic review: hypomagnesaemia induced by proton pump inhibition. Aliment Pharmacol Ther. 2012;36:405–413. - PubMed
Feedback